Oregon, 2009

High Wind in Oregon, March 15, 2009

March 15, 2009 · NWS MFR · 2 events in 2 counties and zones

A cold front brought some high winds to the coast. Except for Humbug Mountain, the high winds were limited to the capes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cold front brought some high winds to the coast. Except for Humbug Mountain, the high winds were limited to the capes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 15, 12:03 AM PST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 15, 12:03 AM PST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
103 AM PDT SUN MAR 15 2009

.DISCUSSION...15/00Z NAM/GFS IN.

A BROAD LONG WAVE TROUGH WILL REMAIN OFFSHORE DURING THE NEXT
WEEK...AND SHORT WAVE EJECTING FROM THE TROUGH WILL PUSH SEVERAL
SYSTEMS ONSHORE.

THE FIRST OF THESE SYSTEMS WILL PUSH ONSHORE SUNDAY...AND IT
APPEARS TO BE THE WINDIEST AND WETTEST OF THEM. CURRENTLY A HIGH
WIND WARNING IS IN EFFECT FOR THE COAST AND A WIND ADVISORY FOR
THE SHASTA VALLEY. THE WINDS WILL PEAK IN BOTH PLACES AROUND NOON
SUNDAY. A WINTER STORM WARNING FOR SNOW IS IN EFFECT FOR CAZ080
AND WINTER WEATHER ADVISORIES FOR SNOW ARE ALSO IN EFFECT FOR
CAZ082/083 AND ORZ025/027/028. HOWEVER...HAVE MADE SOME CHANGES
THERE AND EXTENDED ALL WINTER STORMS WARNINGS/ADVISORIES UNTIL 13Z
MON. SEE LIST BELOW.

HIGH SURF ADVISORIES ARE ALSO UP FOR THE COAST WITH A VARIETY OF
MARINE WEATHER WARNINGS.

THIS FRONT WILL MOVE ONSHORE EARLY SUNDAY AFTERNOON AND FAST ZONAL
FLOW ALOFT WILL SETTLE OVER THE AREA. THIS PATTERN USUALLY
SUPPORTS FAST-MOVING LOW AMPLITUDE SYSTEMS AND THAT WILL BE THE
CASE FOR THIS WEEK. TIMING OF THESE SYSTEMS WILL BE PROBLEMATIC
BUT ONCE THIS FIRST SYSTEM MOVES OUT THE SUBSEQUENT SYSTEMS WILL
NOT BE NEARLY AS WET OR WINDY. WINDS WILL REMAIN BRISK OVER THE
RIDGES THOUGH AND THE MOST PRECIPITATION WILL FALL ON WEST FACING
SLOPES IN THE CASCADES AND COAST RANGES.

A FLAT RIDGE WILL BUILD FROM THE SOUTH WEDNESDAY. THIS RIDGE WONT
BE STRONG ENOUGH TO FORCE THE STORM TRACK NORTH OF THE CWA BUT IT
WILL BRING THE SNOW LEVELS UP AND FORCE THE HEAVIER PRECIPITATION
BACK NORTH.

THE OFFSHORE UPPER TROUGH WILL BEGIN TO EDGE TOWARD THE COAST
THURSDAY AND THIS WILL GRADUALLY BRING THE STORM TRACK SOUTH AND
LOWER THE SNOW LEVELS. THIS TREND WILL CONTINUE UNTIL THE LONG
WAVE TROUGH FINALLY MOVES ONSHORE. JUST WHEN THIS WILL HAPPEN IS
THE SUBJECT OF MODEL DEBATES. THE 15/00Z GFS AND THE 14/12Z ECMWF SAYS
THIS WILL OCCUR NEXT SUNDAY MORNING. THE 14/18Z RUN BRINGS IN A
SLIGHTLY WEAKER TROUGH MONDAY MORNING. EITHER TROUGH WILL BE QUITE
COLD AND EXPECT UNSEASONABLY LOW SNOW LEVELS AND TEMPERATURES WHEN
IT DOES COME IN.

&&

.AVIATION...WIDESPREAD MVFR CIGS AT THE COAST AND THE UMPQUA BASIN
THROUGH SUNDAY. MVFR CIGS WILL SPREAD TO THE CASCADES TONIGHT.
HIGHER TERRAIN WILL BE OBSCURED OVERNIGHT WITH AREAS OF IFR
CIGS/VSBYS. EAST OF THE CASCADES...VFR CONDITIONS WILL PREVAIL
INITIALLY BUT EXPECT AREAS OF MVFR CIGS/VSBYS TO DEVELOP LATER
TONIGHT INTO SUNDAY. STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED
AT THE COAST LATE TONIGHT AND EARLY SUNDAY AND GUSTY SOUTHEAST
WINDS ARE EXPECTED IN THE SHASTA VALLEY DURING THE SAME INTERVAL.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 AM PDT MONDAY FOR ORZ025.
     WINTER WEATHER ADVISORY UNTIL 6 AM PDT MONDAY FOR ORZ030.
     WINTER WEATHER ADVISORY UNTIL 6 AM PDT MONDAY FOR ORZ027-ORZ028.
     HIGH WIND WARNING FROM 5 AM TO 2 PM PDT SUNDAY FOR ORZ021-ORZ022.
     HIGH SURF ADVISORY FROM 8 AM TO 6 PM PDT SUNDAY FOR ORZ021-
        ORZ022.

CA...WINTER STORM WARNING UNTIL 6 AM PDT MONDAY FOR CAZ080-CAZ082-
        CAZ083.
     WIND ADVISORY FROM 8 AM TO 2 PM PDT SUNDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM
        PDT SUNDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING FROM 5 AM SUNDAY TO 5 AM PDT TUESDAY FOR
        PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 5 AM TO 2 PM PDT SUNDAY FOR PZZ350-PZZ356-
        PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SUNDAY
        FOR PZZ350-PZZ356-PZZ370-PZZ376.

15/15/16
Hazardous weather outlook, Mar 14, 2:19 PM PST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT SAT MAR 14 2009

ORZ021-022-151800-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH SURF ADVISORY WILL BE IN EFFECT BEGINNING 8 AM PDT SUNDAY
CONTINUING UNTIL 6 PM PDT SUNDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-151800-
WESTERN SISKIYOU COUNTY-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW WILL BE IN EFFECT FOR
ELEVATIONS ABOVE 4500 FEET BEGINNING 6 PM PDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING FOR HEAVY SNOW WILL REMAIN IN EFFECT
UNTIL 6 PM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-151800-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL BE IN EFFECT FOR
ELEVATIONS ABOVE 5000 FEET BEGINNING 2 AM PDT SUNDAY AND
CONTINUING UNTIL 7 AM PDT MONDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-151800-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL BE IN EFFECT FOR
ELEVATIONS ABOVE 5500 FEET BEGINNING 2 AM PDT SUNDAY AND
CONTINUING UNTIL 7 AM PDT MONDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-151800-
SOUTH CENTRAL OREGON CASCADES-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL BE IN EFFECT FOR
ELEVATIONS ABOVE 4000 FEET BEGINNING 6 PM PDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL WILL REMAIN IN
EFFECT UNTIL 6 PM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ028-151800-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL BE IN EFFECT FOR
ELEVATIONS ABOVE 4500 FEET BEGINNING 6 PM PDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL WILL REMAIN IN
EFFECT UNTIL 6 PM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-151800-
EASTERN DOUGLAS COUNTY FOOTHILLS-
319 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL BE IN EFFECT FOR
ELEVATIONS ABOVE 4000 FEET BEGINNING 6 PM PDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY FOR HEAVY SNOW WILL WILL REMAIN IN
EFFECT UNTIL 6 PM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
March 15, 2:45 AM PST to 10:15 AM PST
Where
Curry County Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The ODOT sensor at Humbug Mountain recorded multiple gusts in the 58-63 mph range during this interval. The peak gust was 63 mph, recorded at 15/0300 and 15/0700 PDT.

High Wind, South Central Oregon Coast

When
March 15, 5:45 AM PST to 10:15 AM PST
Where
South Central Oregon Coast forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Observations in adjacent zone ORZ022 did meet warning criteria and winds on the capes in ORZ021 also met warning criteria. Cape Arago reported a gust to 59 mph at 15/0800 PDT and Cape Blanco reported gusts meeting or exceeding warning levels from 15/0610 until 15/1140 PDT with a peak gust to 63 mph at 15/0555 PDT. Based on these observations, it is assumed that winds met warning criteria in some sections of this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152056, 158083.